Is it acne or a reaction to the serum?

Redness, itching and swelling can be signs of allergic contact dermatitis, a skin reaction to an ingredient. Preservatives and fragrance are possible triggers, so consider the whole product rather than blaming vitamin C alone. If the trigger is unclear, a dermatologist can use medical patch testing to investigate.1

Vitamin C products differ in the form of vitamin C, the base carrying it, acidity and stability. A product called a vitamin C serum still needs a closer look, because the front label is not the entire cast list. Ascorbic acid is the most clinically validated form, but that does not make every serum interchangeable. Vitamin C also has potential anti inflammatory activity and has been used in acne care; it is not simply an ingredient that causes acne.23

Should you push through a vitamin C purge?

Do not assume new spots are a necessary stage before a vitamin C serum starts working. Some acne medicines can temporarily worsen acne: isotretinoin, for example, can do so for one to two months. That timeline belongs to an acne treatment, not to a cosmetic vitamin C serum. Calling a reaction "purging" does not identify its cause.4

How to test a new vitamin C product

  1. 1Choose a spot about the size of a quarter on the underside of your arm or the bend of your elbow.
  2. 2Apply your normal amount twice daily for seven to 10 days, somewhere it will not be rubbed or washed away.
  3. 3Leave the product on for its usual contact time.
  4. 4If no redness, itching or swelling develops, you can begin using the product. This is a general test for skin reactions, not a test of whether a serum causes facial acne.
1

What should you do if your skin reacts?

Gently wash the product off and do not use it again. A cool compress or petroleum jelly can help relieve irritation. See a dermatologist if the reaction is severe and those measures do not help. If fragrance is the identified trigger, choose fragrance free products; "unscented" products can still contain fragrance related ingredients.1

Why does vitamin C sting my face?

Irritation from the formula is one possibility. Ascorbic acid commonly needs a highly acidic environment, below pH 3.5, for effective skin penetration. Acidity is therefore a useful formula detail to check, not proof of the cause of your stinging. Vitamin C derivatives offer alternatives: ascorbyl glucoside is well tolerated, and tetrahexyldecyl ascorbate is an option for sensitive skin, with stability depending on the formulation. Changing the vitamin C form also means changing the formula, not just the name.12

Why does my face look orange after vitamin C serum?

An orange cast is not enough to identify the cause. Vitamin C can oxidise with light exposure, turning an almost colourless serum yellow. Check whether the colour change is in the serum itself or only appears after application; a yellow serum and an orange face are not the same observation. Stability matters because ascorbic acid is highly unstable when exposed to oxygen.35

Many vitamin C products make claims about ageing without rigorous testing, so the marketing has sometimes arrived before the homework. A stable, correctly formulated product matters more than a broad promise on the bottle.5

Where this answer comes from

  1. 1How to test skin care productsaad.org
  2. 2Clinical Applications of Vitamin C in Dermatology: A Systematic Reviewpmc.ncbi.nlm.nih.gov
  3. 3Vitamin C in dermatologypmc.ncbi.nlm.nih.gov
  4. 4Isotretinoin: The truth about safety, side effects, and skin careaad.org
  5. 5Vitamin C creamdermnetnz.org